Idaho, 2008Flash Flood in Idaho, May 28, 2008
May 28, 2008 · NWS MSO · 1 event in 1 county or zone
A thunderstorm produced intense rainfall in the Mill Creek watershed which produced three large debris slides.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced intense rainfall in the Mill Creek watershed which produced three large debris slides.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 28, 12:25 PM PST, 2 hours 35 minutes earlier.
Area forecast discussion, May 28, 12:25 PM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
225 PM MDT WED MAY 28 2008
.DISCUSSION...AN UPPER DISTURBANCE AND ASSOCIATED INSTABILITY HAVE
FIRED OFF THUNDERSTORMS OVER NORTH CENTRAL IDAHO AND SOUTHWEST
MONTANA. MAIN THREAT FROM THESE STORMS IS HEAVY RAIN...PARTICULARLY
OVER SEVERELY BURNED AREAS FROM THE PAST COUPLE SUMMERS. A FLASH
FLOOD WATCH HAS BEEN ISSUED THROUGH THIS EVENING FOR THE BURNS AND
OTHER FLASH FLOOD PRONE CORRIDORS IN IDAHO AND LEMHI COUNTY. THE
ACTIVITY WILL MOVE SLOWLY NORTH THROUGH THE EVENING INTO WEST
CENTRAL AND EVENTUALLY NORTHWEST MONTANA. WILL CONTINUE TO WATCH
THESE AREAS FOR HEAVY RAIN POTENTIAL...BUT THE STORMS ARE EXPECTED
TO LOSE SOME STRENGTH AND AREAL COVERAGE BY MID EVENING. THERE
WILL STILL BE SOME REMNANT OF THE UPPER DISTURBANCE OVER THE
NORTHERN ROCKIES THROUGH THURSDAY EVENING...BUT MUCH OF THE
INSTABILITY WILL PUSH EAST. THEREFORE...SHOWERS ARE STILL A GOOD
BET...BUT THUNDERSTORMS WILL NOT BE AS WIDESPREAD. MOIST AND
UNSTABLE SOUTHWEST FLOW ON FRIDAY WILL CONTINUE SCATTERED SHOWERS
WITH A SMALL THREAT OF THUNDERSTORMS.
EXTENDED...A PERSISTENT SOUTHWEST FLOW WILL BE OVER THE NORTHERN
ROCKIES FROM FRIDAY THROUGH EARLY NEXT WEEK AS THE TROUGH REMAINS
JUST OFF THE WEST COAST. THIS WILL BE A GENERALLY UNSTABLE FLOW
WITH SOMEWHAT WARMER THAN NORMAL TEMPERATURES. THE INSTABILITY WILL
ENHANCE LATE DAY SHOWER ACTIVITY AND POSE A SMALL THREAT OF
THUNDERSTORMS THROUGH THE PERIOD. PASSING WEAK DISTURBANCES IN THE
FLOW COULD CAUSE AN INCREASE IN THE CONVECTIVE THREAT...BUT THESE
FEATURES WILL BE DIFFICULT TO TIME MORE THAN A COUPLE DAYS OUT.
&&
.AVIATION...RAIN SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
CENTRAL IDAHO AND WESTERN MONTANA. THESE SHOWERS WILL CONTINUE TO
MOVE NORTH THROUGH THE EVENING MAINLY PRODUCING BRIEF HEAVY RAIN
WITH THE POTENTIAL OF SMALL HAIL AND LOCAL WIND GUSTS TO 35 MPH.
ACTIVITY WILL DIMINISH...BUT NOT COMPLETELY FADE OVERNIGHT.
HYDROLOGY...THE BLACKFOOT RIVER NEAR HELMVILLE HAS COME OUT OF
ITS BANKS IN A FEW PLACES AND IS FLOWING OVER SOME RURAL ROADS
BETWEEN HELMVILLE AND OVANDO. THESE ROADS WILL BE IMPASSABLE UNTIL
THE WATER RECEDES. A FLOOD WARNING CONTINUES THROUGH THURSDAY AFTERNOON
FOR THIS AREA.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&
SHORT TERM...WHITMORE
LONG TERM....KITSMILLER/LOEFFELBEIN
AVIATION...LOEFFELBEIN
Hazardous weather outlook, May 28, 1:10 PM PST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
310 PM MDT WED MAY 28 2008
IDZ005>010-MTZ004>007-043-282109-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
310 PM MDT WED MAY 28 2008 /329 AM PDT WED MAY 28 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
STRONG ATMOSPHERIC INSTABILITY AND GOOD LIFTING DYNAMICS AHEAD OF
AN APPROACHING UPPER LEVEL TROUGH HAS THE POTENTIAL TO PRODUCE AN
ACTIVE THUNDERSTORM PERIOD THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA. THE MAIN
THREAT WILL BE HEAVY RAIN AND POSSIBLE FLOODING DUE TO THE SLOW
MOVEMENT OF THE STORMS AND AVAILABLE MOISTURE. HOWEVER...FORECASTED
CONVECTIVE PARAMETERS INDICATE SOME OF THESE STORMS MAY BE SEVERE
WITH LOCALLY STRONG WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER ROUND OF WIDESPREAD CONVECTION WITH THE POSSIBILITY OF
SEVERE IS EXPECTED FOR THURSDAY AFTERNOON AND EVENING. THE MAIN
AFFECTED REGION IS SOUTH OF A LINE FROM HELENA MONTANA TO LOWELL
IDAHO. ONCE AGAIN THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY
RAIN...STRONG WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Idaho
- When
- May 28, 3:00 PM PST to 3:30 PM PST
- Where
- Idaho County, 8.73 mi SE of Mt Idaho to 8.7 mi SE of Mt Idaho
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Park/Forest Service
- Coordinates
- 45.821, -115.939
Heavy rain from thunderstorm caused a 36 inch culvert to plug on Big Canyon Creek at Milepost 4.9 on road #309. This blockage diverted water into the ditchline on Road #309 downgrade to MP 3.9. The existing cross drains were unable to handle the excess flow. Water draining off the road caused three large debris slides to occur. Much of Mill Creek flooded road #309.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in New Mexico, May 28, 2008$2.9 million · 2.5 in hail · 5 events
- Flash Flooding in Mississippi, May 28, 2008$2.2 million · 4 events
- Tornadoes and Flash Flooding in New Mexico, May 28, 2008$36,000 · EF0 · 24 events
- Tornado and Hail in Wyoming, May 28, 20081 injured · $10,000 · EF0 · 4 events
- Frost and Freeze in New York, May 28, 20085 events
- Hail in Idaho, May 28, 20081 in hail · 3 events
- Hail and Damaging Wind in Georgia, May 28, 2008$1,000 · 0.75 in hail · 3 events
- Hail in Colorado, May 28, 20081 in hail · 3 events
- Hail and Damaging Wind in South Carolina, May 28, 200850 kt wind · 3 events
- Hail in Colorado, May 28, 20081 in hail · 3 events
- Hail in Texas, May 28, 20081 in hail · 2 events
- Flash Flooding in Washington, May 28, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108775.